Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX

June 19, 2014Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 2014, 6:16 PM MDT for Lea County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 6:16 PM MDT (00:16 UTC)
Expired
Jun 19, 2014, 7:00 PM MDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS54 KMAF 200016
SVRMAF
NMC025-200100-
/O.NEW.KMAF.SV.W.0166.140620T0016Z-140620T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM MDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 700 PM MDT

* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  HUMBLE CITY...OR NEAR HOBBS...AND IS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LEA COUNTY REGIONAL AIRPORT...
  MONUMENT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3256 10322 3282 10345 3290 10319 3278 10307
TIME...MOT...LOC 0016Z 056DEG 8KT 3275 10324

$$
RHLUCHAN
1 follow-up statement
365 
WWUS54 KMAF 200033
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM MDT THU JUN 19 2014

NMC025-200100-
/O.CON.KMAF.SV.W.0166.000000T0000Z-140620T0100Z/
LEA-
633 PM MDT THU JUN 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL LEA COUNTY...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR INDUSTRIAL AIRPARK...OR ABOUT 8 MILES WEST OF 
HOBBS...AND IS NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3256 10322 3282 10345 3290 10319 3278 10307
TIME...MOT...LOC 0033Z 056DEG 8KT 3273 10328

$$
RHLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:18 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 19, 5:18 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT Thu Jun 19 2014

.AVIATION...
00Z TAF issuance
Showers and thunderstorms have formed this afternoon across SE NM
and parts of far W TX. These storms may affect KCNM, KPEQ, and KHOB
in the next couple of hours so have included tempos for TSRA and
gusty winds. Otherwise...it remains to be seen how storms will
evolve this evening so have kept storms out of the rest of the
terminals for now. Low clouds may move into the Permian Basin by
morning with some MVFR cigs developing. This area of low clouds
may need to be expanded west with time.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT Thu Jun 19 2014/

DISCUSSION...
Low level moisture has been able to push westward into the mountains
today courtesy of a weak surface trough in that location. Strong
heating along with the moisture has allowed the airmass to become
pretty unstable across much of the forecast area east of the
trough. Upper level weakness developing within the upper ridge
should combined with the instability to produce the chance of
thunderstorms tonight across much of southeast New Mexico and west
Texas. Some of the storms will be severe this evening with the
best chance across Lea county New Mexico and the Northwest Permian
Basin south to the western Permian Basin where the shear and cape
will be maximized. Precipitation should decrease in areal coverage
as the evening progresses and overnight. The one exception will be
across Terrell county and eastern Brewster and eastern Pecos
counties where an mcv is progged to drift northward into that
area after midnight. In those locations will increase pops to
chance to likely after midnight.

For Friday and Saturday a weak upper level shear axis is progged
to bisect the area (remnants of mcv). The much stronger portion of
the axis is progged to reside across the Big Bend and the lower
Trans Pecos region so will keep the chance of showers and thunderstorms
going in those locations. Was not confident enough to include
the mention of precipitation elsewhere given the lack of any
significant discernible signals.

A transition to an unstable northwesterly flow aloft regime will
take place Sunday through the middle of next week due to an upper
level ridge progged to reside across northern Mexico. This would
allow disturbances to track into the forecast area from the
northwest and generate at least a daily slight chance of
thunderstorms across portions of the forecast area. Trying to
pinpoint details this far out is difficult. For now have isolated
to slight chance of thunderstorms across mainly southeast New
Mexico and the northern Permian Basin closest to any invading
disturbances in the mid level northwest flow. By Sunday
temperatures are expected to be above normal due to warming
temperatures aloft.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Jun 19, 12:42 PM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT THU JUN 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT THU JUN 19 2014 /1242 PM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY
ACROSS THE UPPER TRANS PECOS AND PORTIONS OR THE WESTERN LOW ROLLING
PLAINS AND WESTERN PERMIAN BASIN.  A FEW STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL EXPECTED.  ALSO...STRONGER STORMS WILL
BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 4:14 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT THU JUN 19 2014

NMZ028-033-034-192245-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
414 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 445 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF HALFWAY AT 414 PM
MDT...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL HAIL AND GUSTY WINDS TO 50 MPH...HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3280 10370 3249 10363 3246 10415 3273 10414
TIME...MOT...LOC 2214Z 221DEG 4KT 3260 10395
Special weather statement, Jun 19, 5:09 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM MDT THU JUN 19 2014

NMZ028-200015-
EDDY COUNTY PLAINS-
509 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 615 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF AVALON AT 508
PM MDT...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS OVER 50 MPH...NICKEL SIZE HAIL...VERY HEAVY RAIN AND
FREQUENT...DEADLY LIGHTNING STRIKES ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3244 10433 3272 10433 3267 10396 3248 10395
TIME...MOT...LOC 2308Z 091DEG 3KT 3256 10412
Special weather statement, Jun 19, 5:23 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT THU JUN 19 2014

NMZ029-033-TXZ045-200000-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
523 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 600 PM
MDT/700 PM CDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER KNOWLES AT 523 PM MDT/623 PM
CDT/...MOVING EAST AT 5 MPH. SPOTTERS REPORTED PEA SIZE HAIL WITH
THIS STORM AT 530 PM MDT/620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3296 10306 3296 10272 3269 10314 3284 10330
      3309 10306
TIME...MOT...LOC 2323Z 258DEG 3KT 3284 10313

HUFFMAN
Special weather statement, Jun 19, 5:53 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT THU JUN 19 2014

NMZ028-200100-
EDDY COUNTY PLAINS-
553 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN EDDY COUNTY UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LOCO HILLS AT 553 PM MDT...
MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10382 3262 10388 3266 10419 3297 10417
TIME...MOT...LOC 2353Z 204DEG 5KT 3281 10398
Special weather statement, Jun 19, 5:54 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT THU JUN 19 2014

TXZ058-059-067-074-200030-
LOVING-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
654 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...EASTERN JEFF DAVIS...NORTHWESTERN
BREWSTER...NORTHWESTERN WARD...WESTERN LOVING AND WESTERN REEVES
COUNTIES UNTIL 730 PM CDT...

A LINE OF STRONG THUNDERSTORMS WERE LOCATED 8 MILES WEST OF TOYAH
/ROUGHLY ALONG A ORLA TO FORT DAVIS LINE/ AT 653 PM CDT...MOVING
EAST AT 20 MPH. NICKEL HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE
WITH THIS LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3200 10345 3040 10372 3067 10431 3186 10404
TIME...MOT...LOC 2353Z 264DEG 15KT 3133 10390

HUFFMAN
Special weather statement, Jun 19, 6:03 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT THU JUN 19 2014

NMZ033-TXZ045-200030-
GAINES-CENTRAL LEA COUNTY-
603 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 630
PM MDT/730 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
EAST OF HUMBLE CITY AT 603 PM MDT/703 PM CDT/...AND IS NEARLY
STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3264 10308 3278 10335 3298 10322 3294 10295
TIME...MOT...LOC 0003Z 026DEG 3KT 3277 10317

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:03 PM MDTSpecial Weather StatementMAFLea27 min
Jun 19, 6:32 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jun 19, 6:47 PM MDTSpecial Weather StatementMAFLea43 min
Jun 19, 7:01 PM MDTAreal Flood AdvisoryMAFLea119 min
Jun 19, 8:39 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.